Vicodin is a combination of hydrocodone and acetaminophen that is used to relieve pain. In the design of the drug, acetaminophen was added to the powerful hydrocodone to make it more difficult for someone to overdose on Vicodin. However, this has not deterred people from overdosing, intentionally or accidentally, and the danger of fatalities still exists.
How a Vicodin Overdose Can Occur
There are various reasons as to why a person overdoseson Vicodin, and these include the following:
- Pain: When people feel that their current dosage of Vicodin is not relieving their pain, they may take the matter into their own hands and increase their dosage. In order to get quick, long-lasting relief, they may take a large amount of Vicodin. This could lead to an overdose. In order to prevent this situation, if people feel that their pain medication is not effective enough, they should contact their doctors instead of attempting to fix the situation themselves.
- Accidental overdose: If someoneis sober for a long period of time, the body’s tolerance of Vicodin gradually goes away. A person may decide to take a few pills just to relieve the experience of a Vicodin induced high, unaware that her body can no longer handle the large dosages. This may cause an overdose, and it is important that no one attempts to get high off of any drug, especially after a period of sobriety.
- Intentional overdose: Desperate situations can send a person into depression, and he may attempt suicide by taking a very large amount of Vicodin. It is difficult to predict what path a person will take under the influence of depression, which is why it is important that loved ones always express their support for a depressed person and stay aware of his behavior.
Staging an Intervention for a Vicodin User
If you are concerned that your loved one is at risk for any of the above situations, consider staging an intervention to try to prevent a tragedy. The most common type of intervention, an informal intervention, involves loved ones carefully planning out a day and time to confront the individual about her Vicodin use. It is important that you remember to express your love for this person and assure her that she has your support. Another type of intervention is more formal and involves the presence of a psychiatrist who will evaluate your loved one and express his opinion that the user should seek treatment. Whether or not this formal intervention is advantageous depends on the individual.
Vicodin Addiction Help
If you or a loved one faces a Vicodin overdose, seek help now before it is too late. Try calling our toll-free helpline for assistance. We are available to help you 24 hours a day, and we can help you find the resources you need to end abuse and addiction and prevent tragedy.